Skip Navigation LinksHome > May 2011 - Volume 6 - Issue 5 > Palmar Bullous Blistering Induced by Erlotinib
Journal of Thoracic Oncology:
doi: 10.1097/JTO.0b013e318211136b
Image of the Month

Palmar Bullous Blistering Induced by Erlotinib

Berg, Arne MD, PhD*; Brustugun, Odd Terje MD, PhD*†; Lund-Iversen, Marius MD‡; Helland, Åslaug MD, PhD*†

Free Access
Article Outline
Collapse Box

Author Information

*Department of Oncology, Oslo University Hospital-Radiumhospitalet; †Institute for Clinical Medicine, Faculty of Medicine, University of Oslo; and ‡Department of Pathology, Oslo University Hospital, Oslo, Norway.

Disclosures: The authors declare no conflicts of interest.

Address for correspondence: Arne Berg, MD, PhD, Department of Oncology, Oslo University Hospital HF-Radiumhospitalet, Postboks 4953 Nydalen, 0424 Oslo, Norway. E-mail: arne.berg@oslo-universitetssykehus.no

A 56-year-old female was allocated to definite radiotherapy of 66 Gy (5 weekly fractions of 2 Gy) because of stage III non-small cell lung cancer (T1bN3M0, middle-differentiated adenocarcinoma). Epidermal growth factor receptor (EGFR) mutation test was negative. Standard concomitant platinum-based chemotherapy was avoided because of a chronic kidney disease. As an alternative, concomitant erlotinib 150 mg once a day was prescribed based on the possible radiosensitizing effect by targeting the EGFR, even in the absence of EGFR mutation.1 After a few days, she developed mild acneiform facial rash and mild diarrhea. Twenty-three days after the start of the treatment, she noticed a small blister in one of her palms. A severe skin reaction developed rapidly within the next 2 days and included painful hemorrhagic palmar bullae (Figure 1), maculopapular erythema with desquamating elements on the trunk and extremities, and generalized pruritus. Erlotinib was stopped after 25 days of treatment. Aspiration of bullous fluid and biopsies from the palm on day 27 was evaluated to be consistent with a bullous drug reaction (Figure 2). The skin reaction improved gradually during symptomatic treatment with topic hydrocortisone, an antihistamine, antibiotics, and 1 week of prednisolone 20 mg once a day.

Figure 1
Figure 1
Image Tools
Figure 2
Figure 2
Image Tools

The US Food and Drug Administration warns against bullous, blistering, and exfoliative skin disorders induced by erlotinib (www.fda.gov). Oteri et al.2 recently reported a case of localized bullous dermatitis limited to one of the upper extremities. With the increasing use of erlotinib and other EGFR-targeting agents, early recognition of uncommon but potentially severe skin reactions should be emphasized.

Back to Top | Article Outline

REFERENCES

1. Provencio M, Sánchez A, Garrido P, et al. New molecular targeted therapies integrated with radiation therapy in lung cancer. Clin Lung Cancer 2010;11:91–97.

2. Oteri A, Cattaneo MT, Filipazzi V, et al. A case of bullous dermatitis induced by erlotinib. Oncologist 2009;14:1201–1204.

© 2011International Association for the Study of Lung Cancer

Login

Article Tools

Images

Share

Other Ways to Connect

Twitter
twitter.com/JTOonline

 



Visit JTO.org on your smartphone. Scan this code (QR reader app required) with your phone and be taken directly to the site.

 For additional oncology content, visit LWW Oncology Journals on Facebook.